Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Taken malarone to avoid malaria. Could this be the reason for delayed periods?

User rating for this question
Very Good
Answered by
Practicing since : 1997
Answered : 1031 Questions
I am 35 years old and I live in Europe. I recently spent 2 weeks in Vietnam (12 hours of flying each way), and I got back to Europe one week ago. My doctor gave me some Malarone pills before the trip in order for me not to catch malaria when visiting Vietnam - and I ate 1 malarone pill every day for 13 days. Yesterday my period was to start, - however my period didnĀ“t start yesterday as it was supposed to. I took a pregnancy test this morning - and it was negative.
Can the Malarone pills be the reason for my delayed period?
Can jetlag cause my period to be delayed?
Should I be worried?
Posted Sun, 4 Aug 2013 in Women's Health
Answered by Dr. Kulsoom Qureshi 41 minutes later
Hi Annegrethe,
Thanks for discussing your concerns to us.
Malarone pills are not likely to delay your periods. Any form of stressful life event including jetlag may have some effect on a woman's cycle. Remember in a woman of childbearing age who is not on a reliable birth control & is sexually active, number one possibility for a delayed period is pregnancy. I suggest you should repeat the pregnancy test in seven days if you don't get your periods. If it is still negative & you don't have any history of late periods, you should see a Gynecologist for proper work up & treatment.
On the other hand if you get your periods spontaneously during that time you should not be worried & may blame jetlag for it.
Hope I have given you the desired response. Please write back if you want to discuss this further.
Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor